Is your ED ready?
Practically every hospital Emergency department has its tale(s) of the patient(s) with super-human strength, animal-like aggression, un-ending endurance and total insensitivity to pain, who assaulted staff and needed six or more police officers and security staff to physically retrain and sedate them.
The chances are that on many of those occasions the patients were probably experiencing a form of severe mania, known as Acute Behavioural Disturbance (ABD).
Worryingly, it is unlikely the healthcare staff or security staff involved in the care and treatment of these patients would have received any prior training in how to recognise the symptoms as ABD, or about the high risk of death to the patient if they are physically restrained or allowed to continue in a manic and violent state un-sedated. The absence of suitable training will have meant that in each case the patient’s survival may have been more a matter of luck than anything else!
What is Acute Behavioural Disturbance?
Acute Behavioural Disturbance (ABD) has previously been known as Acute Behavioural Disorder and Excited Delirium Syndrome (ExDS) and before that, Bell’s Mania.
Acute Behavioural Disturbance is an umbrella term used to describe a state of excitement, agitation and mental confusion, characterised by the sudden onset of a triad of features:
- Acute delirium
- Severe agitation/aggression and
- Hyper-adrenergic autonomic dysfunction.
ABD is now the accepted terminology adopted by the UK Police Forces, the Ambulance Services and the Faculty of Forensic and Legal Medicine, to describe the presentation of a spectrum of behaviours, signs and symptoms that together indicate an increased risk of death occurring if the subject is physically restrained, or if the symptoms are not controlled.
ABD is a potentially deadly, time critical, medical emergency!
ABD is a spectrum of behaviours and patients may present with varying degrees of delirium, agitation and aggression. But, at the extreme end of ABD is a condition referred to as Excited Delirium Syndrome (ExDS) and it is the most potentially life threatening, with an elevated risk of cardiac arrest, or death due to organ failure if the symptoms are not controlled and alleviated.
Note: About 1 in 3 ABD presentations are ExDS.
The longer ExDS symptoms persist, the greater the risk of death resulting; and death can happen very suddenly with little or no warning.
Sudden death occurs in around 10% of ExDs presentations at Emergency Departments.
Those who die from the condition are typically male with an average age of 36.
The causes of ABD
The cause(s) of ABD symptoms is still being understood, but ABD is most commonly associated with acute on chronic drug use, mainly cocaine and methamphetamine [ICE], PCP, LSD and synthetic drugs like MDPV, aka ‘Monkey Dust’, aka ‘Bath Salts’, or acute substance withdrawal.
The difficulty is, ABD can also be caused by serious psychiatric illness, a head injury and other medical conditions, such as hypoglycaemia (low blood sugar) or sepsis and ABD Symptoms can overlap with multiple other severe and life-threatening presentations such as serotonin syndrome and heat stroke.
There is no definitive diagnostic test for ABD, so it can be challenging clinically.
Hallmark signs and symptoms of ABD include:
- High mental and psychological arousal, impaired thinking, disorientation and incapacity.
- Acute psychosis – a loss of contact with reality e.g. seeing or hearing things that other people cannot see or hear (hallucinations) and believing things that are not actually true (delusions).
- Restless, agitated, manic, bizarre, erratic behaviour.
- Paranoia – feeling that they’re being threatened in some way.
- Panicking – feeling they have to get away from someone or something that is after them.
- An attraction or aversion to vehicle headlights, glass, mirrors and other reflective surfaces.
- Nonsensical speech, incoherent babbling, shouting, screaming, howling, keening
- Aggressive, hostile, combative.
- Constant, or near constant physical activity.
- No sign of fatigue.
- Fast pulse.
- Rapid breathing.
- Hyperthermia – profuse sweating.
- Hyperpyrexia – an extreme fever, high temperature, usually more than 106°.
- Partial/total removal of clothing.
- Failure to respond to directives.
- Unexpected physical strength.
- Insensitivity to pain, including the effects of PAVA and Taser.
- Continues to resist restraint even when futile.
- Sudden tranquillity after frenzied activity or vice versa.
Note: The more of these symptoms present, the more likely it is to be ExDS.
Differential diagnoses of ABD
- Heat Stroke
- Neuroleptic Malignant Syndrome
- Serotonin Syndrome
- Thyroid Storm
- Substance intoxication / withdrawal
- Hypoxia (where not enough oxygen makes it to the cells and tissues in the body)
- Hypoglycaemia (higher than normal levels of potassium in blood)
- Head Injury / Seizures
- Akathisia (restlessness and mental distress)
Early recognition is crucial
A person experiencing ExDS is highly vulnerable to the risk of dying suddenly if subjected to physical restraint. Consequently, if practicable, subjects should NOT be physically restrained and instead be permitted comparative freedom of movement within a given area, i.e. a ‘contained’ situation.
Any necessary physical restraint (e.g. to facilitate chemical sedation) will need to be brief.
A presentation of ExDs is often immediately obvious from the level of agitation and, more usually than not, the person is accompanied by a team of Police Officers, (i.e. having come to notice as a consequence of bizarre/dangerous behaviour and concerns about their safety and/or public safety.)
A problem is that many of the signs indicating ABD/ExDS are common to anyone behaving violently.
So, staff need to be trained to recognise the difference between ABD and a violent outburst by a patient who is drunk and just needs to sleep it off.
ABD presents a significant threat to staff safety
People experiencing ABD present a significant threat to the safety of others including, other patients, clinical staff and Healthcare Security Officers, as well as themselves, being much more likely to be violent and combative.
For example, a Canadian study (2018) looking at Police Officer safety involving subjects displaying ExDS discovered:
- Subjects are overwhelmingly male, around age 30 years old, (although with the use of synthetic drugs the age can vary drastically.)
- 89% of ExDS cases were perceived to be under the influence of drugs and alcohol.
- ExDS subjects are far more violent than drunk subjects.
- 82% of ExDS subjects displayed assaultive behaviour or presented a threat of grievous bodily harm or death.
- In 89% of encounters with ExDS subjects there was a struggle between the subject and officer that went to the ground.
- The more the ExDS features displayed by a subject, the greater the chance of violent behaviour.
Verbal de-escalation unlikely to work
People experiencing ABD/ExDS are known to be extremely difficult to manage.
These patients are unlikely to have capacity to make decisions regarding medical management.
Often, people experiencing ABD/ExDS are not just agitated, they are irrational, paranoid, panicking, aggressive, combative, incoherent and just totally un-engageable.
Verbal de-escalation and calming can be effective with patients exhibiting mild to moderate ABD symptoms, but are unlikely to be effective with ExDS.
Pain compliance techniques may not work either!
People experiencing ABD/ExDS can be physically very powerful and simultaneously, relatively insensitive to pain, meaning they may not respond to painful stimuli (including the effects of PAVA and Taser) in a compliant way.
This can leave no option but to contain the person where they are until either they eventually become calm (which may not happen for hours, or at all), or else administer a sedative (i.e. chemical restraint, aka rapid tranquilisation).
Administering chemical restraint
Some people with ABD are so seriously ill as to require immediate sedation.
Sedation is often the best way to calm a person suffering with ABD, enabling earlier investigation and and initiation of potentially life-saving treatment.
However, administering a sedative may require the subject to be physically restrained in order to facilitate an intra-muscular injection (IMI).
If physical restraint becomes necessary for that reason, it should be for the briefest time possible.
Sedation should be with intravenous benzodiazepines, antipsychotics or ketamine. If the intravenous route is not immediately available, then intramuscular administration should be used.
Early and aggressive management of hyperthermia and acidosis should be instituted and a high index of suspicion for the development of rhabdomyolysis and Disseminated Intravascular Coagulation (DIC) should be maintained.
ABD is a lot more common than you might think
Police information systems do not provide for incidents to be categorised and searched for by ‘Acute Behavioural Disturbance (ABD)’ and neither has the Department of Health or any other NHS body specifically required NHS Trusts to keep a record of ABD incidents (a factor being that there is currently no standardised case definition to work from.)
So, the exact incidence of ABD presentations is unknown (and no agency has yet taken responsibility for recording it.)
However, there is plenty of anecdotal evidence to suggest that ABD presentations at ED are actually fairly common and also on the increase, coinciding with increasing use of prohibited drugs and an increasing incidence of mental ill health.